Postpartum cerebral angiopathy is associated with the use of ergot alkaloids. The exact mechanism is unclear but may be related to their sympathomimetic properties, as evidenced in patients already on other ergot derivatives who deteriorated only after taking additional sympathomimetic drugs. We postulate that sympathomimetic agents, independent of ergot alkaloids, may produce the same complication.Case Description
A postpartum patient, initially presenting with headaches, subsequently manifested rapid neurological deterioration after ingesting isometheptene, a sympathomimetic drug. She was not on any ergot derivative but presented similar clinical and radiological manifestations. She experienced increased headache severity, visual disturbance, and seizures associated with multiple segmental cerebral vasoconstriction on angiography and increased T2 -weighted signal in the occipital areas on magnetic resonance imaging.Conclusions
This case is additional evidence that sympathomimetic actions of some drugs, such as ergot derivatives and isometheptene, may lead to postpartum cerebral angiopathy. Documentation of medication used by postpartum women suffering similar complications is needed to verify these findings.